Naproxen

Naproxen belongs to a class of drugs called nonsteroidal anti-inflammatory drugs, generally referred to as "NSAIDs". Another common member of this class is Ibuprofen, found in Motrin.

These drugs are used for the management of mild to moderate pain, fever, and inflammation. They work by reducing the levels of prostaglandins, chemicals that are responsible for pain, fever, and inflammation. Naproxen was approved by the FDA in December 1991.

NSAIDs reduce the flow of blood to the kidneys, which may impair their function. The impairment is most likely to occur in patients with preexisting impairment of kidney function or congestive heart failure, and use of NSAIDs in these patients should be done cautiously. Individuals with asthma are more likely to experience allergic reactions to naproxen and other NSAIDs.

NSAIDs also reduce the ability of blood to clot and therefore are likely to increase bleeding after an injury.

NSAIDs increase the risk of potentially fatal, stomach and intestinal adverse reactions (for example, bleeding, ulcers, and perforation of the stomach or intestines). Sometimes, stomach ulceration and intestinal bleeding can occur without any abdominal pain. Black tarry stools, weakness, and dizziness upon standing may be the only signs of the bleeding.

NSAIDs, except low dose aspirin, may increase the risk of potentially fatal heart attacks, stroke, and related conditions. This risk may increase with duration of use and in patients who have underlying risk factors for heart and blood vessel disease. Therefore, NSAIDs should not be used for the treatment of pain resulting from coronary artery bypass graft (CABG) surgery.

Naproxen is available by prescription or over the counter in Aleve.

This description is adapted from information sources found online, and is in no way meant to replace or substitute for professional medical advice. If you are in pain, or considering taking this or any other medicine, contact your medical professional for assistance rather than using the internet as your sole source of information.

My Personal Experience

I went to see the doctor and talked about the headaches I had been having on and off, at which point I was prescribed Naproxen. Since once of these pills can last an entire day, along with the bonus of not having to pop Advil all day? I'm game.

After taking one pill (a dose of 500mg), however, I found out that the headache itself was handled fairly well, but my stomach did not handle the medication all that well. It could have been because I hadn't eaten anything, so the next day, I tried again after having a hearty breakfast, and was just about floored when I then tried two pills (a dose of 1000mg) - and this time around, my head wasn't helped at all!

On the third day, with no help for my head, and not being able to keep any food down either, I finally gave up. Since the pills last so long in the system - usually around twelve hours - it takes so long to recover to the point where I can even keep something down, it's back to the drawing board.

Comments (108)

Hi Chad...I've also experienced the side effects that you have had with Naproxen..I finally gave it up. My blood pressure went up, I was retaining fluid, awful stomach upsets, sweating, headaches, etc...this is definitely not a good drug...I'm back on only aspirin and doing much better...I was taking it for arthritis and I will never take it or anything like it again. I hope your headaches are better! Best to you!

I have been taking EC Naproxen 500MG for two weeks. They are great, no side effects and pain goes away in 1-2hrs.

I have been taking Naproxen for a lumbar strain when I had my ATV accident 8 weeks ago. I take 500mg 3 times a day. It is used in my case as an anti-inflammatory. You have to take this with food otherwise you run the risk of bleeding in the stomach from what I udnerstand. I never had any side effects. Be sure you let the doc know of any other medication. Also, you should not take additional aspirin or NSAIDs or you may have the bleeding.

I have been experiencing severe cluster headeches for several years. Excruciating pain on the right side of my head, followed by severe vomiting. I get about two-three attacks a day. Yesterday I was given Naproxen by my doctor, and to my surprise the pain in my head did not return. Although my severe headaches vanished, now my vomiting is accompanied by the all-famous diarrhea.

My daughter takes the Naproxen for her leg and menastral cramps and she wont take anything different. She says that the Naproxen helps her tremendously. I have Fibromyalga and i have been on Hydrocodo for many years so i am going to try the Naproxin and if it doesnt work then i will discontinue it and continue my Hydrocodo but medicine works differently for every person i think. Their systems are totally different so it may work differently for everyone.

i've been take Naproxen for a wild now and it does not work at all for my headaches what should i do about it da pain is still there after 2 to 3hours what eles could i take for headaches

I didn't care for Naproxen either (as you can tell). I'm not sure if it was because they made my stomach upset or what, but they never really helped my head.

So I just stick with good old Ibuprofen.

I have just stated on Naproxen 500mg I had a heart attack 4 years ago is it safe to take naproxin

I was prescribed Naproxen 500 mg. about 3 weeks ago for back strain. The doctor also said I have degenerative joint disease in my spine.
I have been having a lot of trouble breathing. It's a "smothering" feeling. I didn't realize this is a side effect Naproxen. I will discontinue taking it and see if I will do better.
Has anyone else experienced the same side effectf?

I had some very bad effects from Naproxen - I can't say if it's a problem with the medicine itself, or if it was just a bad time for me in general. But, keeping in mind that I'm not a doctor (or a lawyer), I would say that if you take Naproxen (or any other medication) and you feel bad, I'd definitely talk to your doctor pretty quickly.

i ate alot of naproxen cause i wanted attention...and naproxen does alot of effect...
=,[
i overdosed

In answer to Bob McKim. I have exactly the same problems you have from whatI'm told and have just been put on Naproxen and am experiencing that same reactions you are. I'm going to try and discontinue it also o see what happens.

Leave a comment